Tennessee, 2012

Hail in Tennessee, December 17, 2012

December 17, 2012 · NWS MEG · 1 event in 1 county or zone

A mid level trough moved across the Mid-South during the afternoon of December 17, 2012. Scattered showers and thunderstorms developed across West Tennessee and produced isolated nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mid level trough moved across the Mid-South during the afternoon of December 17, 2012. Scattered showers and thunderstorms developed across West Tennessee and produced isolated nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 17, 5:36 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 17, 5:36 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CST MON DEC 17 2012

.UPDATE...

UPDATED FOR THE 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 344 PM CST MON DEC 17 2012/

DISCUSSION...

CURRENTLY ACROSS THE MIDSOUTH REGION...SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE TO MOVE ACROSS THE TENNESSEE RIVER VALLEY
AS THE UPPER TROUGH LIFTS NORTHEASTWARD OVER THE OHIO VALLEY
REGION. AS A RESULT...PARTLY CLOUDY SKIES ARE BEGINNING TO DOMINATE
ACROSS THE MIDSOUTH. TEMPERATURES ARE GENERALLY IN THE MID TO
UPPER 50S WITH COOLER TEMPERATURES FURTHER EAST ADJACENT TO SHOWER
ACTIVITY.

MONDAY NIGHT THROUGH THURSDAY...KEPT PATCHY FOG IN THE FORECAST FOR
PORTIONS OF NORTHEAST MISSISSIPPI FOR TOMORROW MORNING DUE TO
RECENT RAINFALL INCREASING BOUNDARY LAYER MOISTURE...AND CALMING
WINDS. SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE PASSING
UPPER TROUGH ALLOWING FOR PLEASANT WEATHER OVER THE NEXT TWO DAYS.
HIGH PRESSURE WILL MIGRATE EASTWARD DURING THE DAY ON TUESDAY
PROMOTING A GRADUAL WARMING TREND AS SOUTHERLY FLOW RETURNS.
TEMPERATURES WILL REACH INTO THE UPPER 50S TO LOWERS 60S ON
TUESDAY...AND EVENTUALLY NEAR 70 ON WEDNESDAY. MEANWHILE...NAM AND
GFS GUIDANCE SEEM TO BE IN GOOD AGREEMENT WITH REGARDS TO A
DEEPENING UPPER TROUGH EJECTING OUT OF THE SOUTHERN ROCKIES AND
INTO THE CENTRAL PLAINS. UPPER LEVEL HEIGHT FALLS WILL RAPIDLY
TRANSITION TO THE SURFACE RESULTING IN A DEEPENING SURFACE LOW
OVER THE TEXAS OKLAHOMA PANHANDLE EARLY ON WEDNESDAY. AS
MENTIONED ABOVE...AHEAD OF THIS FEATURE A MODEST WARM AIR
ADVECTION REGIME WILL BE USHERING IN WARMER MORE MOIST AIR FROM
THE GULF. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP OVER
CENTRAL ARKANSAS ON WEDNESDAY EVENING AS THE SYSTEM APPROACHES...
QUICKLY ORGANIZING INTO A LINE...OR SERIES OF BROKEN LINE SEGMENTS.
ALTHOUGH INSTABILITY COULD BE A LIMITING FACTOR...SOME SEVERE
THUNDERSTORM DEVELOPMENT LOOKS TO BE POSSIBLE ALONG THE ADVANCING
LINE...ESPECIALLY ALONG AND SOUTH OF I40 WHERE THE AIR MASS WILL
REMAIN MORE MOIST. WILL MENTION IN THE HWO THAT THE MAIN THREATS
WITH ANY OF THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. BY
AROUND 06Z- 09Z THURSDAY MORNING...THE SURFACE LOW WILL BE
EJECTING NORTHWARD TOWARDS THE GREAT LAKES REGION AS THE SYSTEM
BEGINS TO OCCLUDE...WHICH WILL LIKELY CUTOFF THE WARM SECTOR. BY
THAT TIME...ANY ONGOING ACTIVITY WILL LIKELY WEAKEN THUS
ELIMINATING AN FURTHER SEVERE THREAT. THE REMAINING SHOWER
ACTIVITY WILL PUSH EAST OF THE TENNESSEE RIVER VALLEY BY NO LATER
THAN 18Z ON THURSDAY. BEHIND THE FRONT...SKIES WILL CLEAR AND TEMPERATURES
WILL COOL ALL DAY...EVENTUALLY DROPPING INTO THE UPPER 20S TO LOWER 30S
BY FRIDAY MORNING.

FRIDAY THROUGH SUNDAY...HIGH PRESSURE WILL BUILD OVER THE ARKLATEX
REGION EARLY ON FRIDAY AND ALMOST IMMEDIATELY BEGIN MIGRATING
EASTWARD. AS THIS OCCURS...SKIES WILL REMAIN MOSTLY CLEAR AND
GRADUAL WARMING WILL TAKE PLACE AS SOUTHERLY FLOW RETURNS TO THE
MIDSOUTH REGION. EXPECT HIGHS NEXT WEEKEND TO REBOUND BACK INTO
THE MID 50S.

CDG

&&

.AVIATION...

00Z TAF CYCLE

A MID LEVEL SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT CONTINUES
TO DEPART THE MID SOUTH THIS EVENING. SURFACE HIGH PRESSURE
CONTINUES TO BUILD INTO THE REGION WITH CONTINUED BROAD UPPER
TROUGHING OVERNIGHT. LOW LEVEL STRATUS HAVE DEVELOPED OVER WEST
TENNESSEE THIS EVENING...IMPACTING THE KMKL TERMINAL FOR THE NEXT
FEW HOURS. DRIER LOW LEVEL AIRMASS ADVECTED IN BY GUSTY NORTHWEST
WINDS SHOULD ERODE AWAY ANY REMAINING STRATUS BY MID EVENING. PLAN
TO MAINTAIN LOW END MVFR CIGS AT KMKL THROUGH 02Z.
OTHERWISE...MOSTLY CLEAR SKIES SHOULD PREVAIL AT ALL OTHER SITES
AND DEVELOP AT KMKL AFTER 02Z WITH VFR CIGS AND VSBYS ANTICIPATED
THROUGH THE OVERNIGHT PERIOD. GUSTY NORTHWEST WINDS EARLY THIS
EVENING WILL DIMINISH AND BECOME LIGHT WESTERLY LATER THIS
EVENING...PERSISTING THROUGH SUNRISE.

VFR CIGS/VSBYS ARE ANTICIPATED AT ALL SITES ON TUESDAY WITH WINDS
INCREASING FROM THE SOUTH AND SOUTHWEST...BECOMING INCREASINGLY
GUSTY BY TUESDAY AFTERNOON.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  43  62  45  69 /  10   0   0  10
MKL  36  61  40  67 /  10   0   0  10
JBR  37  59  42  64 /  10   0   0  20
TUP  38  62  41  68 /  10   0   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 17, 3:52 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CST MON DEC 17 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-190000-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
352 PM CST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL PUSH ACROSS THE MIDSOUTH WEDNESDAY
NIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS THE
MIDSOUTH AND SOME STRONG TO POSSIBLY SEVERE STORMS MAY OCCUR. THE
MAIN THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY NIGHT.

CDG

In the hours before

Special weather statement, Dec 17, 1:23 PM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
123 PM CST MON DEC 17 2012

TNZ053>055-171945-
CHESTER TN-DECATUR TN-HENDERSON TN-
123 PM CST MON DEC 17 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 145 PM CST FOR...

  WEST CENTRAL DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO NICKEL SIZE HAIL WAS LOCATED
OVER HENDERSON AT 122 PM CST...MOVING EAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

NICKEL SIZE HAIL WAS REPORTED WEST OF HENDERSON AT 120 PM.

PEOPLE IN CHESTER...DECATUR AND HENDERSON COUNTIES...INCLUDING
LOCATIONS NEAR HENDERSON...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES BEECH LAKE...PIN OAK LAKE AND
PINE LAKE.

&&

LAT...LON 3549 8814 3537 8868 3545 8871 3570 8822
TIME...MOT...LOC 1922Z 251DEG 29KT 3544 8858

TLSJR
Local storm report, Dec 17, 1:25 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
125 PM CST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     LIGHTNING        HENDERSON               35.44N 88.65W
12/17/2012                   CHESTER            TN   TRAINED SPOTTER

            LIGHTNING STRUCK A LARGE TREE SETTING IT ON FIRE ON
            UNIVERSITY STREET IN HENDERSON.

0120 PM     HAIL             1 W HENDERSON           35.44N 88.67W
12/17/2012  M0.88 INCH       CHESTER            TN   TRAINED SPOTTER

            NICKEL SIZED HAIL FOR A SHORT PERIOD...MOSTLY PEA SIZED.

&&

MRM
Special weather statement, Dec 17, 1:33 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
133 PM CST MON DEC 17 2012

TNZ092-172000-
HARDIN TN-
133 PM CST MON DEC 17 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CST FOR...

  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL WAS LOCATED 2 MILES
EAST OF SAVANNAH AT 133 PM CST...MOVING EAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN HARDIN COUNTY...INCLUDING LOCATIONS NEAR SAVANNAH...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3517 8823 3527 8828 3539 8802 3536 8800
      3531 8801 3529 8797 3522 8797
TIME...MOT...LOC 1933Z 251DEG 31KT 3525 8813

TLSJR
Special weather statement, Dec 17, 1:49 PM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
149 PM CST MON DEC 17 2012

TNZ054-055-092-172015-
DECATUR TN-HARDIN TN-HENDERSON TN-
149 PM CST MON DEC 17 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CST FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  NORTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5
MILES NORTHEAST OF SARDIS AT 150 PM CST...MOVING EAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN DECATUR...HARDIN AND HENDERSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3547 8800 3547 8802 3544 8804 3537 8836
      3542 8836 3557 8832 3566 8802 3560 8802
      3553 8797 3550 8797
TIME...MOT...LOC 1950Z 255DEG 31KT 3551 8820

TLSJR
Special weather statement, Dec 17, 4:45 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CST MON DEC 17 2012

TNZ053>055-091-092-172300-
CHESTER-DECATUR-HARDIN-HENDERSON-MCNAIRY-
445 PM CST MON DEC 17 2012

...ISOLATED COLD AIR FUNNELS POSSIBLE THROUGH 5 PM...

SCATTERED SHOWERS MOVING INTO THE TENNESSEE RIVER VALLEY SOUTH OF
INTERSTATE 40 MY PRODUCE A FEW COLD AIR FUNNELS THROUGH 5 PM.

COLD AIR FUNNELS ARE CAUSED BY VERY COLD AIR IN THE UPPER ATMOSPHERE
AND ARE USUALLY TRANSIENT IN NATURE. THEY VERY RARELY TOUCH DOWN
AND ARE VERY RARELY ASSOCIATED WITH SEVERE WEATHER.

PWB

The radar

The Memphis radar (KNQA), 108 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chester

When
December 17, 7:15 PM CST to 7:20 PM CST
Where
Chester County, 1 mi W of Henderson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.430, -88.688

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422897.